Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 124, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 16, 1997, 5:05 PM CDT for Jackson County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 5:05 PM CDT (22:05 UTC)
- Expired
- Aug 16, 1997, 6:05 PM CDT
- In force
- 60 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jackson County, IA
The radar
The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3426 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 162205 RRA SVRMLI IAC097-162305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 505 PM CDT SAT AUG 16 1997 * SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY IN EAST CENTRAL IOWA * UNTIL 605 PM CDT * SOME LOCATIONS AFFECTED SPRINGBROOK AROUND 510 PM CDT SPRAGUEVILLE AROUND 510 PM CDT PRESTON AROUND 515 PM CDT BELLEVUE AROUND 520 PM CDT MILES AROUND 525 PM CDT MAQUOKETA AROUND 515 PM CDT * AT 502 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 24 MILES SOUTH OF DUBUQUE OR 5 MILES NORTHWEST OF MAQUOKETA MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TEH/REA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:07 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 16, 2:07 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT SAT AUG 16 1997 OUTFLOW BOUNDARY HAS SAGGED SOUTH INTO HEART OF THE CWA. THIS HAS BROUGHT SOME CLOUDS BUT TEMPERATURES AND HUMIDITY CONTINUE TO BE HIGH. LAST AVBL SATELLITE DERIVED SOUNDING AT 16Z LOOKED REAL UNSTABLE AND ALL THAT IS NEEDED IS A GOOD TRIGGER. TRUE FRONT ALREADY HAS SOME ECHOES TRYING TO DEVELOP NR DEH SO MAY BEGIN TO RELEASE SOME CAPE SOON. BELIEVE THAT THE ONLY SERIOUS DIFFERENCE BETWEEN TODAYS DATA AND MODELS IS THE PLACEMENT OF THE JET. THE BEST DIVERGENCE WONT REACH THE AREA UNTIL AFTER 0Z WHICH MAY LIMIT THE SVR A BIT... BUT ENHANCE THE HEAVY RAIN THREAT OVERNIGHT. FEEL THAT WE NEED MENTION OF HEAVY RAINS POSSIBLE ALONG AND SOUTH OF I80 TONIGHT. THIS TRACK WILL ALSO BE OVER LASTNIGHTS //SURPRISE// RAIN TRACK AND SO SOME FLASH FLOODING PROBLEMS ARE POSSIBLE. .TONIGHT... SHOWERS AND THUNDERSTORMS SOME POSSIBLY SEVERE EARLY. t .OVERNIGHT... SHOWERS AND THUNDERSTORMS CONTINUING WITH SOME HEAVY RAINS POSSIBLE. LOWS 65-70. CID 067/80 DBQ 065/80 MLI 068/80 BRL 069/80 HIRSCH
In the hours before
Special weather statement, Aug 16, 11:15 AM CDT, 5 hours 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-171800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 AM CDT SAT AUG 16 1997 ...BROADCAST MEDIA... PLEASE PASS ALONG THIS SEVERE WEATHER THREAT TO YOUR CUSTOMERS. ...SEVERE WEATHER POSSIBLE AFTER 2PM THEN CONTINUE THROUGH THE EVENING.. HOT AND HUMID AIR OVER OUR AREA WILL STRIKE A COLD FRONT THIS AFTERNOON AND BRING STRONG TO SEVERE THUNDERSTORMS. WE EXPECT A SENERIO SIMILAR TO WHAT WE SAW TWO WEEKS AGO SUNDAY... AUGUST 3... WHEN WIDESPREAD DAMAGING THUNDERSTORM WINDS DOWNED MANY TREES AND POWER LINES. THUNDERSTORMS WILL DEVELOP AFTER 2 PM ACROSS CENTRAL IOWA AND PUSH RAPIDLY SOUTHEAST. STORMS MAY REACH THE MISSISSIPPI AROUND 4 OR 5 PM. WATCHES AND WARNINGS MAY BE ISSUED LATER THIS AFTERNOON... STAY TUNED TO THIS STATION FOR WEATHER UPDATES THROUGHOUT THE DAY. ...ADDITIONAL INFORMATION... AGAIN THE PRIMARY THREAT IS DAMAGING WINDS IN THE FORM OF A BOW ECHO... OR SQUALL LINE. HOWEVER THERE IS POTENIAL FOR ISOLATED TORNADOES. THUNDERSTORMS WILL DEVELOP ACROSS IOWA NORTH OF I80 AFTER 2 PM AND SPREAD SOUTH AND EAST. SOUTH OF I80 MID LEVEL TEMPERATURES WILL BE WARM ENOUGHT TO KEEP A LID ON THUNDERSTORMS UNTIL AFTER 4 PM... WHEN THE FRONT OR AN OUTFLOW BOUNDARY BREAKS THE CAP. AFTER SUNSET TONIGHT THE THREAT WILL SWITCH TO HEAVY RAINS AS A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP. THIS WILL PRODUCE A WIDE SWATH OF HEAVY RAINS FROM SOUTH CENTRAL IOWA TO NEAR CHICAGO. NEW FORECAST MODELS CONTINUE TO INDICATE THE POTENTIAL FOR 1.5 TO 2.5 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS. EMERGENCY MANAGERS ARE URGED TO KEEP ABREAST OF THE WEATHER LATER THIS AFTERNOON. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON ACROSS EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS. HIRSCH/PIERCE
Special weather statement, Aug 16, 11:21 AM CDT, 5 hours 44 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-171800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 AM CDT SAT AUG 16 1997 ...BROADCAST MEDIA... PLEASE PASS ALONG THIS SEVERE WEATHER THREAT TO YOUR CUSTOMERS. ...SEVERE WEATHER POSSIBLE AFTER 2PM THEN CONTINUE THROUGH THE EVENING.. HOT AND HUMID AIR OVER OUR AREA WILL STRIKE A COLD FRONT THIS AFTERNOON AND BRING STRONG TO SEVERE THUNDERSTORMS. WE EXPECT A SENERIO SIMILAR TO WHAT WE SAW TWO WEEKS AGO SUNDAY... AUGUST 3... WHEN WIDESPREAD DAMAGING THUNDERSTORM WINDS DOWNED MANY TREES AND POWER LINES. THUNDERSTORMS WILL DEVELOP AFTER 2 PM ACROSS CENTRAL IOWA AND PUSH RAPIDLY SOUTHEAST. STORMS MAY REACH THE MISSISSIPPI AROUND 4 OR 5 PM. WATCHES AND WARNINGS MAY BE ISSUED LATER THIS AFTERNOON... STAY TUNED TO THIS STATION FOR WEATHER UPDATES THROUGHOUT THE DAY. ...ADDITIONAL INFORMATION... AGAIN THE PRIMARY THREAT IS DAMAGING WINDS IN THE FORM OF A BOW ECHO... OR SQUALL LINE. HOWEVER THERE IS POTENIAL FOR ISOLATED TORNADOES. THUNDERSTORMS WILL DEVELOP ACROSS IOWA NORTH OF I80 AFTER 2 PM AND SPREAD SOUTH AND EAST. SOUTH OF I80 MID LEVEL TEMPERATURES WILL BE WARM ENOUGHT TO KEEP A LID ON THUNDERSTORMS UNTIL AFTER 4 PM... WHEN THE FRONT OR AN OUTFLOW BOUNDARY BREAKS THE CAP. AFTER SUNSET TONIGHT THE THREAT WILL SWITCH TO HEAVY RAINS AS A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP. THIS WILL PRODUCE A WIDE SWATH OF HEAVY RAINS FROM SOUTH CENTRAL IOWA TO NEAR CHICAGO. NEW FORECAST MODELS CONTINUE TO INDICATE THE POTENTIAL FOR 1.5 TO 2.5 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS. EMERGENCY MANAGERS ARE URGED TO KEEP ABREAST OF THE WEATHER LATER THIS AFTERNOON. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON ACROSS EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS. HIRSCH/PIERCE
Special weather statement, Aug 16, 12:05 PM CDT, 5 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-171200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1205 PM CDT SAT AUG 16 1997 ...SEVERE WEATHER POSSIBLE AFTER 2PM THEN CONTINUE THROUGH THE EVENING.. HOT AND HUMID AIR OVER OUR AREA WILL STRIKE A COLD FRONT THIS AFTERNOON AND BRING STRONG TO SEVERE THUNDERSTORMS. THUNDERSTORMS WILL DEVELOP AFTER 2 PM NORTH OF I80 ACROSS PORTIONS OF CENTRAL IOWA AND PUSH RAPIDLY SOUTH AND EAST. STORMS MAY REACH THE MISSISSIPPI AROUND 4 OR 5 PM. THE PRIMARY THREAT IS DAMAGING WINDS IN THE FORM OF A BOW ECHO... OR SQUALL LINE. HOWEVER THERE IS POTENIAL FOR ISOLATED TORNADOES... ESPECIALLY EARLY THIS AFTERNOON NORTH OF I80. SOUTH OF I80 MID LEVEL TEMPERATURES WILL BE WARM ENOUGH TO PREVENT THUNDERSTORM DEVELOPMENT UNTIL AFTER 4 PM... WHEN THE FRONT OR AN OUTFLOW BOUNDARY BREAKS THROUGH THE WARM AIR ALOFT. AFTER SUNSET TONIGHT THE THREAT WILL SWITCH TO HEAVY RAINS AS A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP. THIS WILL PRODUCE A WIDE SWATH OF HEAVY RAINS FROM SOUTH CENTRAL IOWA TO NEAR CHICAGO. NEW FORECAST MODELS CONTINUE TO INDICATE THE POTENTIAL FOR 1.5 TO 2.5 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS. EMERGENCY MANAGERS ARE URGED TO KEEP ABREAST OF THE WEATHER LATER THIS AFTERNOON. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON ACROSS EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS. HIRSCH/PIERCE
Special weather statement, Aug 16, 12:06 PM CDT, 4 hours 59 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-171200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1205 PM CDT SAT AUG 16 1997 ...SEVERE WEATHER POSSIBLE AFTER 2PM THEN CONTINUE THROUGH THE EVENING.. HOT AND HUMID AIR OVER OUR AREA WILL STRIKE A COLD FRONT THIS AFTERNOON AND BRING STRONG TO SEVERE THUNDERSTORMS. THUNDERSTORMS WILL DEVELOP AFTER 2 PM NORTH OF I80 ACROSS PORTIONS OF CENTRAL IOWA AND PUSH RAPIDLY SOUTH AND EAST. STORMS MAY REACH THE MISSISSIPPI AROUND 4 OR 5 PM. THE PRIMARY THREAT IS DAMAGING WINDS IN THE FORM OF A BOW ECHO... OR SQUALL LINE. HOWEVER THERE IS POTENIAL FOR ISOLATED TORNADOES... ESPECIALLY EARLY THIS AFTERNOON NORTH OF I80. SOUTH OF I80 MID LEVEL TEMPERATURES WILL BE WARM ENOUGH TO PREVENT THUNDERSTORM DEVELOPMENT UNTIL AFTER 4 PM... WHEN THE FRONT OR AN OUTFLOW BOUNDARY BREAKS THROUGH THE WARM AIR ALOFT. AFTER SUNSET TONIGHT THE THREAT WILL SWITCH TO HEAVY RAINS AS A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP. THIS WILL PRODUCE A WIDE SWATH OF HEAVY RAINS FROM SOUTH CENTRAL IOWA TO NEAR CHICAGO. NEW FORECAST MODELS CONTINUE TO INDICATE THE POTENTIAL FOR 1.5 TO 2.5 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS. EMERGENCY MANAGERS ARE URGED TO KEEP ABREAST OF THE WEATHER LATER THIS AFTERNOON. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON ACROSS EASTtERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS. HIRSCH/PIERCE
Special weather statement, Aug 16, 3:20 PM CDT, 1 hour 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-171200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT SAT AUG 16 1997 ...SCATTERED SEVERE WEATHER POSSIBLE THROUGH SUNSET WITH THE THREAT OF HEAVY RAIN OVERNIGHT... HOT AND HUMID AIR OVER OUR AREA WILL BE LIFTED LATE THIS AFTERNOON AND OVERNIGHT TO PRODUCE SHOWERS AND THUNDERSTORMS. EARLIER TODAY AN OUTFLOW BOUNDARY DRIFTED SOUTH OF THE COLD FRONT EXTENDING FROM SOUTHWEST IOWA THROUGH SOUTHWEST WISCONSIN. THUS FAR THIS OUTFLOW HAS SEPERATED THE TRUELY HOT AND HUMID AIR FROM THE FRONTAL BOUNDARY AND THEREBY LIMITED THUNDERSTORM DEVELOPMENT. SCATTERED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SUNSET WITH THE PRIMARY THREAT BEING FROM DAMAGING THUNDERSTORM WINDS. AFTER SUNSET TONIGHT THE THREAT WILL SWITCH TO HEAVY RAINS AS A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS NORTHERN MISSOURI AND PUSH EAST OVER OUR AREA. THIS WILL PRODUCE A WIDE SWATH OF HEAVY RAINS FROM SOUTH CENTRAL IOWA TO NEAR CHICAGO. CURRENT FORECAST MODELS INDICATE THE POTENTIAL FOR 1.5 TO 2.5 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS POSSIBLE. EMERGENCY MANAGERS SHOULD CONTINUE TO KEEP ABREAST OF THE WEATHER. SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING DUE TO SEVERE WINDS AND POSSIBLY LATE TONIGHT DUE TO HEAVY RAINS. HIRSCH
Special weather statement, Aug 16, 3:41 PM CDT, 1 hour 24 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-171200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT SAT AUG 16 1997 ...SCATTERED SEVERE WEATHER POSSIBLE THROUGH SUNSET WITH THE THREAT OF HEAVY RAIN OVERNIGHT... HOT AND HUMID AIR OVER OUR AREA WILL BE LIFTED LATE THIS AFTERNOON AND OVERNIGHT TO PRODUCE SHOWERS AND THUNDERSTORMS. EARLIER TODAY AN OUTFLOW BOUNDARY DRIFTED SOUTH OF THE COLD FRONT EXTENDING FROM SOUTHWEST IOWA THROUGH SOUTHWEST WISCONSIN. THUS FAR THIS OUTFLOW HAS SEPERATED THE TRUELY HOT AND HUMID AIR FROM THE FRONTAL BOUNDARY AND THEREBY LIMITED THUNDERSTORM DEVELOPMENT. SCATTERED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SUNSET WITH THE PRIMARY THREAT BEING FROM DAMAGING THUNDERSTORM WINDS. AFTER SUNSET TONIGHT THE THREAT WILL SWITCH TO HEAVY RAINS AS A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS NORTHERN MISSOURI AND PUSH EAST OVER OUR AREA. THIS WILL PRODUCE A WIDE SWATH OF HEAVY RAINS FROM SOUTH CENTRAL IOWA TO NEAR CHICAGO. CURRENT FORECAST MODELS INDICATE THE POTENTIAL FOR 1.5 TO 2.5 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS POSSIBLE. EMERGENCY MANAGERS SHOULD CONTINUE TO KEEP ABREAST OF THE WEATHER. SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING DUE TO SEVERE WINDS AND POSSIBLY LATE TONIGHT DUE TO HEAVY RAINS. HIRSCH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:14 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 46 min |
| Aug 16, 5:27 PM CDT | Tornado Warning | DVN | Jackson, Jones | 63 min |
| Aug 16, 6:53 PM CDT | Tornado Warning | DVN | Clinton, Scott | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.